A. Sykes, A. Oakley
Triggers to recurrent cutaneous leucocytoclastic vasculitis include prolonged exercise, thought to be related to a direct failure of the muscle pump of the legs with subsequent temperature dysregulation and characteristic lesion development. We describe recurrent vasculitis associated with air travel, which may be due to a similar mechanism.
A 22 year-old woman developed burning, swelling and a rash on her lower legs within a few hours of disembarking from a long-haul flight. Subsequent long-haul flights have repeatedly induced these symptoms with severity dependent on the duration of the flight. At the age of 26, she developed chronic compartment syndrome of the lower legs requiring bilateral fasciotomies.
The lesions begin as urticated erythematous plaques that become confluent around the distal leg and are associated with painful swelling and stellate purpuric areas. The symptoms and signs settle within a week with rest and leg elevation.
A biopsy taken during one the recovery phases revealed diffuse interstitial scattering of nuclear debris and prominent endothelial cells consistent with leucocytoclastic vasculitis.
40 mg of prednisone daily beginning 48 h prior to departure and for 3 days will be trialled for future flights. Symptoms were not prevented by compression flight socks.
1. Ramelet AA. Exercise-induced purpura. Dermatology. Vol 208